Bilateral sixth nerve palsy as a manifestation of Wernicke’s encephalopathy in a patient with refractory vomiting
Domenico Porfido1, Silvana Guerriero1, Giovanni Giancipoli1, Michele Vetrugno1, Velia Lefons2, Franca Dicuonzo2
1Department of Ophthalmology, 2Department of Neuroradiology, University of Bari, Italy
Purpose: To report a case of Wernicke’s encephalopathy in a nonalcoholic woman with secondary hypoadrenalism.
Methods: A 58-year-old Italian woman developed Wernicke’s syndrome secondary to recurrent vomiting due to secondary hypoadrenalism.
Results: Recurrent vomiting and resulting malnutrition caused a depletion of the patient’s body stores of thiamine and the development of mental confusion and an oculomotor deficit. On the diagnostic suspicion of encephalitis in this patient with immunosuppression due to prolonged cortisone-based therapy, she underwent magnetic resonance imaging (MRI), which showed typical bilateral abnormal lesions pathognomonic of Wernicke’s encephalopathy. The patient improved after parenteral administration of vitamin B1.
Conclusions: Wernicke’s encephalopathy must be regarded as a medical emergency that should be suspected in all cases presenting with a sudden deficit or lack of coordination of the ocular movements associated with ataxia and general degeneration of the mental faculties, in patients who have suffered recurrent vomiting or malnutrition for different reasons.
Keywords: hypoadrenalism, oculomotor abnormalities, Wernicke’s syndrome
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]